North

Yellowknife's ER saw 8 fentanyl overdoses in the past 48 hours

An emergency room doctor in Yellowknife says he's only ever seen two or three cases of opioid overdoses in the past 10 years. In the past two days, the ER has seen eight cases.

'Someone has brought into town a batch of hyper, hyper potent street fentanyl,' Dr. says

An emergency room doctor in Yellowknife says he's only ever seen two or three cases of opioid overdoses in the past 10 years. In the past two days, the ER has seen eight cases. (Sara Minogue/CBC)

An emergency room doctor in Yellowknife says he's only ever seen two or three cases of opioid overdoses in the past 10 years. 

In the past two days, the ER has seen eight cases.

"Someone has brought into town a batch of hyper, hyper potent street fentanyl and that's why we are seeing a spike here," said Dr. Dave Pontin. "It's not that the users are changing or the intensity of the use. What we are seeing is a difference in the drug."

Pontin spoke to the media hours after the the N.W.T. Department of Health put the public on notice about "a number" of near fatal overdoses treated at the emergency department at Stanton Territorial Hospital in Yellowknife in the past 24 hours.

It has re-issued a warning about illicit opioid drugs that could be laced with fentanyl or some other high-potency compound. The office of the chief public health officer first issued an advisory on Feb. 16, 2015.

"RCMP members attended several scenes and found victims in different levels of distress," according to a police news release.

One RCMP officer went to hospital after coming into contact with an unknown substance during a call. The officer has since been released. 

Public should be on 'high alert'

The advisory says that even though it is only aware of overdoses having happened in Yellowknife, the drugs could be available in other N.W.T. communities and it is asking the public to be "on high alert."

Fentanyl or other related compounds are being sold on the illicit market either mixed with other forms of opioids, or substituted completely for other drugs.

The public health advisory says fentanyl and its related compounds are extremely potent and can cause immediate and unexpected overdoses, even in frequent users who have high levels of drug tolerance.

"If fentanyl happens to be present in the drugs you use, it can kill you whether it is your first time or your hundredth time consuming," said Chief Public Health Officer Dr. André Corriveau in the advisory.

"Please make sure that if you use these drugs, that you are with another person who is not using and can call for help if you need it."

The advisory also warns against touching or handling any suspect substance. It says unintentional exposure to pure fentanyl, through touching or inhaling, can cause serious harm including death.

Signs and symptoms of overdose can include the following:

  • Breathing will be slow or absent
  • Lips and nails are blue
  • Person is not moving
  • Person is choking
  • Gurgling sounds or snoring
  • Severe sleepiness
  • Person can't be woken up
  • Skin feels cold and clammy

If you suspect an overdose, call an ambulance or your local health centre. 

now